Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 44, NWS Charleston, WV

July 27, 2016Boyd County, Carter County, Lawrence County, Kentucky; Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 27, 2016, 8:08 PM EDT for Boyd County, Carter County, Lawrence County, Kentucky; Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 8:08 PM EDT (00:08 UTC)
Expired
Jul 27, 2016, 11:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Lawrence County, KY, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS51 KRLX 280008
FFWRLX
KYC019-043-127-WVC099-280315-
/O.NEW.KRLX.FF.W.0044.160728T0008Z-160728T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
808 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LAWRENCE COUNTY IN NORTHEASTERN KENTUCKY...
  SOUTHEASTERN CARTER COUNTY IN NORTHEASTERN KENTUCKY...
  SOUTHERN BOYD COUNTY IN NORTHEASTERN KENTUCKY...
  NORTHWESTERN WAYNE COUNTY IN WESTERN WEST VIRGINIA...

* UNTIL 1115 PM EDT

* AT 808 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  YATESVILLE LAKE STATE PARK...DENTON...RUSH...BURNAUGH...DURBIN...
  WEBBVILLE...CENTERVILLE...LOCKWOOD...WILLARD...BUCHANAN...
  MAVITY AND FALLSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3835 8287 3836 8249 3813 8254 3814 8291
      3815 8291 3816 8292 3817 8292 3817 8295
      3818 8295

$$

17
1 follow-up statement
708 
WGUS71 KRLX 280150
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT WED JUL 27 2016

KYC019-043-127-WVC099-280159-
/O.CAN.KRLX.FF.W.0044.000000T0000Z-160728T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE KY-CARTER KY-BOYD KY-WAYNE WV-
950 PM EDT WED JUL 27 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LAWRENCE...SOUTHEASTERN
CARTER...SOUTHERN BOYD AND NORTHWESTERN WAYNE COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. 

LAT...LON 3835 8287 3836 8249 3813 8254 3814 8291
      3815 8291 3816 8292 3817 8292 3817 8295
      3818 8295

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:55 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 2:55 PM EDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
255 PM EDT WED JUL 27 2016

.SYNOPSIS...
A weak east to west frontal boundary just to our north will
move little. Several disturbances and copious moisture will bring
heavy rainfall potential Thursday into Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Broad and very moist upper level low over the southern
Mississippi Valley this afternoon...having pw's above 2
inches...will move northeast later tonight and Thursday. There is
model consensus of tracking the system across our area and
targeting our area with heavy rain potential Thursday...a general
1 to 2 inch swath with locally heavier amounts in any training of
storms. Enough instability available for thunderstorms despite
the expected cloud shield...but does not look like a severe
thunderstorm threat scenario at this time. Thus...with much of the
area nearly saturated from yesterday...have issued an FFA with
this system from 12z Thursday to 12Z Friday for a good part of our
area. Have started conservatively...omitting parts of southeast
Ohio and far southeast portions of the area from the watch based
mainly on not receiving yesterdays rainfall. Otherwise any
convection this afternoon...mainly in the south...will wane fairly
early this evening with loss of heating. As the above mentioned
system approaches...there will be a large shield of clouds ahead
of it. Given that this system is very nearly tropical in
nature...it probably will not be as dependent on solid diurnal
heating to generate convection as we are used to. Thus...more
confidence in issuing the FFA.

It will continue to be warm and muggy tonight with the high
dewpoints and increasing clods overnight. For Thursday...somewhat
cooler only because of the clouds and showers and storms...but
quite muggy. Highs in the lower to mid 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Heavy rain threat to continue across the area Thursday night into
early Friday...as upper shortwave trough and surface wave push east
through the cwa. Still model differences between exact timing and
track of these features...but overall...heaviest threat through
early Friday looks to be across northern/eastern zones. In addition
to heavy rain...a few storms Thursday night could be on the stronger
side...with 30-40kts shear and decent cape...the potential for
strong storms...with damaging winds a primary threat exists. The
flash flood watch for the period will be in effect until 12Z Friday.

Additional showers and thunderstorms are possible later in the day
Friday and Saturday...particularly across the north in the vicinity
of stalled frontal boundary....as multiple upper disturbances cross
the region. There will still be a threat for heavy downpours with
any convection...and with an overall light flow...localized flash
flooding may continue to be a concern.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Weather looks to remain unsettled for most of the extended period as
additional disturbances move through the region. Drier weather
possible early to mid next week as upper ridging strengthens across
the region. Another front late week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18z Wednesday thru 18Z Thursday...
Thru 02z...SCT showers and tstms developing but remaining rather
disorganized and mainly south. VFR conditions will prevail
outside any strong storms.

After 02z...initially sct-bkn 5000-7000 feet AGL with loss of
convection...then increasing clouds from the southwest. Becoming
ceilings 5000-7000 feet 07z-12Z with SCT showers redeveloping
over the south by 12z. Overnight fog also redevelops after 06z
tonight with localized IFR/LIFR river valley fog
expected...mainly north...and especially if clouds are slower to
increase.

After 12z Thursday...organized shield of showers and storms
spreading northeast across the area with conditions lowering to
MVFR/IFR...especially south and east...by 18z.

Surface flow will be light and variable except for strong gusts
in thunderstorms this afternoon.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog potential tonight depends greatly on
cloud coverage.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR conditions in showers and thunderstorms through Thursday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Thursday morning through Friday morning
     for WVZ005>009-013>020-024>032-036>040-046-047.
OH...Flash Flood Watch from Thursday morning through Friday morning
     for OHZ083-085>087.
KY...Flash Flood Watch from Thursday morning through Friday morning
     for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...JMV/SL
NEAR TERM...JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, Jul 27, 2:52 PM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT WED JUL 27 2016

OHZ066-067-075-076-084-VAZ003-004-WVZ010-011-033>035-281900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-DICKENSON-BUCHANAN-PLEASANTS-
TYLER-MCDOWELL-WYOMING-RALEIGH-
252 PM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF NORTHERN WEST VIRGINIA
AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION THURSDAY INTO
FRIDAY...WITH LOCALIZED DOWNPOURS EXPECTED. THIS COULD PRODUCE
LOCALIZED FLOODING ISSUES ALONG STREAMS...CREEKS...AND ROADS. IF
CONFIDENCE IN THIS INCREASES...A FLASH FLOOD WATCH MAY BE
NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-085>087-WVZ005>009-013>020-024>032-036>040-046-
047-281900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
252 PM EDT WED JUL 27 2016

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 2:47 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT WED JUL 27 2016

WVZ024-025-033>035-271945-
LOGAN-MCDOWELL-MINGO-WYOMING-RALEIGH-
247 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RALEIGH...
SOUTHEASTERN MINGO...NORTHWESTERN MCDOWELL...SOUTHERN LOGAN AND
WYOMING COUNTIES...

AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HINCH...OR 16
MILES EAST OF WILLIAMSON...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LOCATIONS IMPACTED INCLUDE...
PINEVILLE...MULLENS...OCEANA...SOPHIA...MAN...R.D. BAILEY LAKE...
TWIN FALLS STATE PARK...MALLORY...GILBERT CREEK...HANOVER...HINCH...
CRAB ORCHARD...COAL CITY...AMHERSTDALE-ROBINETTE...GILBERT...
LESTER...RHODELL...HERNDON...CLEAR FORK AND JOSEPHINE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3750 8195 3751 8193 3752 8194 3753 8194
      3753 8197 3755 8197 3753 8201 3755 8204
      3753 8205 3756 8208 3772 8210 3778 8158
      3776 8157 3778 8155 3781 8126 3756 8120
      3751 8121 3750 8126 3748 8127
TIME...MOT...LOC 1846Z 264DEG 32KT 3761 8198

17
Special weather statement, Jul 27, 3:08 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT WED JUL 27 2016

WVZ024-034-272015-
MINGO-WYOMING-
308 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO AND WEST
CENTRAL WYOMING COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR R.D. BAILEY
LAKE...OR 16 MILES SOUTHEAST OF LOGAN...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
HINCH...R.D. BAILEY LAKE...GILBERT CREEK...GILBERT...
MEADOR AND HAMPDEN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3752 8195 3753 8194 3753 8197 3755 8197
      3753 8201 3755 8204 3753 8205 3756 8208
      3756 8210 3762 8210 3766 8178 3757 8179
      3755 8184 3755 8186 3752 8190
TIME...MOT...LOC 1908Z 237DEG 48KT 3763 8187

17
Local storm report, Jul 27, 7:18 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      3 S HINCH               37.58N  82.02W
07/27/2016                   MINGO              WV   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS THE BEECH CREEK FIRE DEPT IS
            CONDUCTING A WATER RESCUE ALONG BEECH CREEK RD NEAR GLEN
            ALUM

&&

EVENT NUMBER RLX1601277

COOPER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:14 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Raleigh31 min
Jul 28, 3:43 PM EDTSpecial Weather StatementRLXNicholas62 min
Jul 28, 3:46 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas, Webster29 min
Jul 28, 4:19 PM EDTSpecial Weather StatementRLXWebster56 min

Nearby

Flash Flood Warnings in Kentucky, 2016Flash Flood Warnings in West Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.